Thunderstorm Wind, Grand
- When
- September 8, 2:30 PM MST
- Where
- Grand County, 10.03 mi NNE of Kremmling
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.210, -106.330
Severe thunderstorms produced intense outflow winds, along with two brief tornadoes. The tornadoes both touched down in open country with no damage reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced intense outflow winds, along with two brief tornadoes. The tornadoes both touched down in open country with no damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 8, 2:28 PM MST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 PM MDT Sun Sep 8 2019 .SHORT TERM...(This evening through Monday) Issued at 328 PM MDT Sun Sep 8 2019 So far events are progressing as expected, so no further changes to the forecast at this time. The line of thunderstorms just coming into our area from the west at Rabbit Ears and Vail passes has been producing widespread 40-60 mph wind gusts. We expect that to continue as it progresses east over the mountains through 5 pm. There could be some strengthening or acceleration down the east slopes. Stability east of the mountains is still in question. As expected, it is getting warmer/moister southeast of Denver and this is advecting toward the city. It's a race to see if the more buoyant air will get here before the storms. The small scale models have been quite insistent in producing strong storms over Denver around 5 pm that then spread east and southeast. That scenario is probably our greatest chance of getting any hail or a tornado. I suspect it won't quite be as good as the models are showing over Denver, but better an hour later just east and southeast of town. The storms will progress eastward and may outrun the forcing enough to have a little bit of secondary convection behind the line this evening, but I don't think there will be much of this, so it should be clearing out pretty well from Denver west by mid evening with the strongest storms exiting to the east around 10 pm to midnight. For Monday, it's dry and warmer again with westerly breezes developing in the afternoon. We'd have elevated fire danger again except for the rain the mountains got on Friday and again today. There will likely be some shallow stratus over much of the plains, but the drainage winds heading toward the developing light westerlies in the morning will likely keep it out of Denver. .LONG TERM...(Monday night through Sunday) Issued at 328 PM MDT Sun Sep 8 2019 A slightly cooler and progressive upper level pattern is still expected for the longer term period through next weekend. Daily temperatures should come in close to seasonal averages for this time of year. Normal high in Denver this week is near the 80 degree mark with overnight lows typically averaging around 50. No critical fire weather conditions stand out until potentially next Saturday and Sunday for the mountains and high parks. For Monday night into Tuesday, fairly strong subsidence behind Sunday evening's trough passage will exist through Tuesday morning with weak ridging in moderate southwest flow aloft ahead of the next disturbance set for Wednesday. A weak wave in the flow Monday evening may get isolated showers and weak storms going in better surface moisture along the elevated Cheyenne ridge, then expecting clearing skies through Tuesday morning. By Tuesday afternoon, under an environment of weak upper level QG ascent associated with a near stationary close low over the Pacific northwest, higher dew points and better mixed layer capes will develop along the CO/KS border on the west edge of the central US low level jet. Will keep lower PoPs across the high terrain, Front Range and plains, however a few weak showers and storms could get going Tuesday evening over the Cheyenne Ridge and far east of the I-76 stretch. As the upper Pacific trough begins to eject eastward into MT and the Dakotas, the main trough axis will pass across the Continental Divide late Wednesday afternoon with sharp QG subsidence to follow in it's wake for Thursday. Before this however, the persistent surface lee trough draws better low level moisture northward along the eastern plains and CO/KS border ahead of a surface cold front expected late Wednesday morning. With fairly strong southerly surface flow, this will create a boundary with some pooling of higher theta-e across the Cheyenne Ridge and northeast plains region. During this time, the best mid- upper level cooling is expected by Wednesday by evening. This will briefly destabilize the sounding across the northeast CO region until the mid and upper level subsidence takes over after 06z Thursday. For this will leave the current scattered PoPs for much of the northeast plains. Can't rule out a few strong to potentially severe storms Wednesday afternoon across the far east plains. Showers and storms should be moving fairly rapidly in the southwest to northeast flow aloft. For Thursday into Friday, persistent, dry zonal flow will develop across the northern and central Rockies with the pattern persisting into the weekend. Thursday will have the coolest temps of the extended period behind Wednesday's cold front and lower heights from fairly significant cooling aloft. Will expect dry conditions Thursday through Sunday. A fast moving disturbance will trek across the US/Canadian border in the Saturday thru Sunday timeframe. With dry westerly flow aloft, this tighter gradient across the northern and central Rockies will allow for gusty winds across the higher terrain. This will be something to watch for potential critical fire weather conditions Saturday. Temps gradually warm back into the mid and upper 80 across the lower elevations for next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 328 PM MDT Sun Sep 8 2019 A line of thunderstorms will move through the Denver area between 22z and 01z and then eastward across the plains through 06z. The main threat is wind gusts of 40-50 knots, but IFR visibilities in heavy rain and small hail are possible for a short time. After that, VFR conditions are expected but there is a chance of low clouds with IFR ceilings on Monday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Fredin AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Sun Sep 8 2019 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Sun Sep 8 2019 ...SEVERE STORMS POSSIBLE OVER THE FOOTHILLS AND PLAINS TODAY.. This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Today will be an active weather day. thunderstorms will develop over the mountains early this afternoon and move east across the plains from late afternoon through the evening. A fairly well organized line of thunderstorms is expected to push east across the area, with most storms producing gusty winds of 40 to 50 mph, a period of heavy rain and small hail, and frequent lightning. However, embedded severe storms may produce damaging winds up to 65 mph and hail greater than 1 inch in diameter. There is a small threat of tornadoes from just east and southeast of Denver to the Limon area in the late afternoon and early evening. The main threat of severe weather will be between 2 PM and 5 PM in the foothills, 4 PM and 7 PM in the Denver area, and from 6 PM through 10 PM on the plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry conditions can be expected for Monday with a better chance for afternoon showers and thunderstorms Tuesday afternoon, especially across the far eastern plains. Another disturbance and accompanying cold front will bring a better chance of showers and thunderstorms Wednesday afternoon and night over the area. Dry conditions and much cooler temperatures can be expected for Thursday. Trending gradually warmer into the weekend, but remaining mostly dry across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM. Gimmestad/Fredin
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Sun Sep 8 2019
COZ034-037-082130-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
246 PM MDT Sun Sep 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PARK COUNTY UNTIL
330 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 35 miles northwest of Hayden Pass Burn Scar, moving
northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Fairplay, Alma, Antero Reservoir, Red Hill Pass, Trout Creek Pass and
Hartsel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3871 10591 3879 10592 3881 10591 3883 10593
3886 10594 3887 10592 3894 10603 3894 10606
3896 10611 3897 10610 3899 10613 3919 10619
3923 10617 3924 10618 3935 10595 3902 10568
3871 10559
TIME...MOT...LOC 2045Z 232DEG 42KT 3875 10611
ENTREKINSpecial Weather Statement
National Weather Service Denver CO
305 PM MDT Sun Sep 8 2019
COZ030>034-082145-
Jackson County Below 9000 Feet CO-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
305 PM MDT Sun Sep 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHWESTERN SUMMIT AND
GRAND COUNTIES UNTIL 345 PM MDT...
At 304 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Steamboat Springs to 8
miles northeast of Avon, or along a line extending from 42 miles east
of Craig to 48 miles east of Glenwood Springs. Movement was northeast
at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Silverthorne, Kremmling, Hot Sulphur Springs, Walden, Lake John,
Parshall, Rand, Brownlee, Cowdrey, Hot Sulphur Spring, Williams Fork
Reservoir, Pearl, Green Mountain Reservoir, Coalmont and Radium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and north central Colorado.
LAT...LON 4100 10630 3986 10591 3960 10611 3975 10633
3992 10643 3994 10662 4048 10665 4082 10664
4100 10681
TIME...MOT...LOC 2104Z 242DEG 35KT 4038 10676 3976 10646
ENTREKINThe Denver radar (KFTG), 159 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
3 thunderstorm wind, 2 tornado. Local standard time, as filed.
A weak tornado touched down briefly in an open field. No damage was observed.
A weak tornado touched down briefly in an open field. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843390, 843388, 843391, 843389, 843392.